Utah, 2015Flash Flooding and Hail in Utah, July 17 to 18, 2015
July 17 to 18, 2015 · NWS SLC · 8 events in 6 counties and zones
Widespread thunderstorms occurred across Utah on July 17 and 18, with strong winds, large hail, and flash flooding all reported across the state.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread thunderstorms occurred across Utah on July 17 and 18, with strong winds, large hail, and flash flooding all reported across the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 17, 8:07 AM MST, 5 hours 53 minutes earlier.
Area forecast discussion, Jul 17, 8:07 AM MST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
907 AM MDT FRI JUL 17 2015
.SYNOPSIS..AN UPPER LEVEL TROUGH WILL SETTLE SOUTH INTO THE
NORTHERN INTERMOUNTAIN REGION TODAY...THEN IMPACT THE REGION
THROUGH THE FIRST HALF OF THE WEEKEND. MOISTURE WILL SURGE NORTH
AHEAD OF THIS TROUGH AND CONCENTRATE OVER SOUTHERN AND EASTERN
UTAH THIS WEEKEND.
&&
.DISCUSSION...A WEAK FRONTAL BOUNDARY ALONG THE IDAHO/UTAH BORDER
HAS BEEN IMPACTING THE NORTHWESTERN CORNER OF THE STATE THE PAST
FEW DAYS. THIS BOUNDARY IS EDGING SOUTHWARD TODAY AND A LINE OF
LIGHT SHOWERS IS IMPACTING SOME LOCALES NORTH OF SLC THIS
MORNING. POPS WERE RAISED PRIMARILY ALONG AND AHEAD OF THESE
SHWOERS FOR TEH MORNING PERIOD. THIS AFTERNOON...INSTABILITY WILL
BE ON THE INCREASE ALONG THE SOUTHERN PERIPHERY OF THIS BOUNDARYAND
WE EXPECT ISOLATED TO SCATTERED CONVECTION CENTERED ALONG AN AXIS
FROM NEAR WEDNOVER EASTWARD TOWARD THE WASATCH FRONT...EXTENDING
SOUTHWARD TOWARD PROVO. POPS HAVE BEEN INCREASED TO 30-40% IN THIS
REGION.
&&
.AVIATION...VFR CONDITIONS WILL PREVAIL AT KSLC THROUGH THE TAF
PERIOD. A LINE OF SHOWERS NORTH OF THE SLC TERMINAL THIS MORNING
WILL SLOWLY MIGRATE SOUTH THROUGH THE DAY. SHOWERS SHOULD HOLD OFF
AT SLC UNTIL AT LEAST 17Z...THEN INCREASE FOR THIS AFTERNOON AND
EVENING...WITH A 25 PERCENT CHANCE OF THUNDERSTORMS AND ASSOCIATED
GUSTY AND ERRATIC WINDS. OTHERWISE PREVAILING LIGHT SOUTH WINDS WILL
TURN NORTHERLY AGAIN BY 18Z-19Z...BUT THERE IS A 40 PERCENT CHANCE
THIS WILL OCCUR EARLIER.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
PUBLIC...RUTZ
AVIATION...CHENG
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 17, 5:15 AM MST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
615 AM MDT FRI JUL 17 2015
UTZ001>016-019>021-517-518-WYZ021-181200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
615 AM MDT FRI JUL 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS WITH ISOLATED THUNDERSTORMS WILL EXIST ACROSS
NORTHERN UTAH AND SOUTHWEST WYOMING THROUGH THIS EVENING. THE
SHOWERS AND STORMS WILL INCREASE IN AREAL COVERAGE LATE TONIGHT.
ACROSS SOUTHERN AND CENTRAL UTAH GENERALLY DRY CONDITIONS WILL
EXIST TODAY. MOISTURE WORKING NORTH OUT OF ARIZONA COULD BRING A
FEW SHOWERS OR EVEN A THUNDERSTORM TO EXTREME SOUTHERN UTAH LATE
TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AN UPPER LEVEL TROUGH OVER THE NORTHERN INTERMOUNTAIN REGION WILL
MAINTAIN SHOWERS AND THUNDERSTORMS ACROSS THE NORTHERN THIRD OF
THE OUTLOOK AREA SATURDAY. COOLER TEMPERATURES WILL ACCOMPANY THE
PRECIPITATION...WITH READINGS RUNNING AROUND 5 TO 15 DEGREES
BELOW MID-JULY NORMALS. SOMEWHAT DRIER AIR WILL SETTLE INTO THE
NORTHERN PORTION OF THE OUTLOOK AREA FOR LATE IN THE WEEKEND.
SHOWERS AND THUNDERSTORMS WILL BECOME MORE COMMON ACROSS SOUTHERN
AND CENTRAL UTAH THIS WEEKEND AS MOISTURE SPREADS NORTH OUT OF
ARIZONA. STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL UTAH
ALONG A STALLED FRONT. ISOLATED HEAVY RAINFALL IS POSSIBLE ON
SATURDAY AFTERNOON AND EVENING...WITH THE POSSIBILITY OF FLASH
FLOODING IN THE FLOOD PRONE AREAS OF SOUTHERN UTAH. THE THREAT FOR
HEAVY RAINFALL AND THE ASSOCIATED FLASH FLOODING WILL INCREASE
ACROSS THE SOUTHERN HALF OF THE STATE SUNDAY.
LINGERING MOISTURE WILL SERVE TO MAINTAIN SHOWERS AND THUNDERSTORMS
ACROSS MUCH OF SOUTHERN AND EASTERN UTAH EARLY IN THE WEEK. THE
REMNANT OF AN OLD EASTERN PACIFIC HURRICANE WILL TURN NORTHEAST IN
CALIFORNIA MONDAY...THEN THROUGH THE WESTERN GREAT BASIN TUESDAY.
THIS OLD TROPICAL SYSTEM COULD BRING A RENEWED THREAT FOR HEAVY
RAINFALL TO MAINLY THE NORTHERN AND WESTERN PORTION OF THE OUTLOOK
AREA MIDWEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Event by event
4 thunderstorm wind, 2 flash flood, 2 hail. Local standard time, as filed.
Thunderstorm Wind, Summit
- When
- July 17, 2:00 PM MST
- Where
- Summit County, 1.66 mi S of Wanship
- Measured
- 45 kt (52 mph) measured gust
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 40.776, -111.400
A 21-year-old male was riding a paddle board on the reservoir at Rockport State Park when a strong wind gust caused by a thunderstorm moved through the area. The victim was separated from his group of friends and drowned in the reservoir. His body was recovered the next day. The strongest wind gusts recorded from nearby sensors included 52 mph at the Interstate 80 at Silver Creek Junction sensor and 45 mph at the Interstate 80 at Wanship sensor.
Thunderstorm Wind, Tooele
- When
- July 17, 8:20 PM MST to 8:25 PM MST
- Where
- Tooele County, 1.05 mi W of Barro to 0.52 mi E of Barro
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.730, -113.500
Strong thunderstorm winds impacted Interstate 80 with a 72 mph gust recorded at the Interstate 80 sensor in the Dugway Proving Ground mesonet and a 64 mph wind gust recorded at the Interstate 80 at Milepost 29 sensor.
Thunderstorm Wind, Emery
- When
- July 18, 1:17 PM MST
- Where
- Emery County, 7.6 mi S of Mounds
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 39.340, -110.600
The Flattop Mountain RAWS recorded a maximum wind gust of 69 mph.
Flash Flood, Washington
- When
- July 18, 2:15 PM MST to 4:15 PM MST
- Where
- Washington County, 11.54 mi SSE of Rockville to 11.83 mi SSE of Rockville
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- State Official
- Coordinates
- 37.010, -112.970
Heavy rain caused significant flooding in Hildale, with flood waters damaging both a few roads and a few homes across the area.
Thunderstorm Wind, Sanpete
- When
- July 18, 2:16 PM MST
- Where
- Sanpete County, 14.5 mi ESE of Ephraim
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 39.310, -111.320
A peak wind gust of 72 mph was recorded by the Joe's Valley RAWS.
Hail, Summit
- When
- July 18, 3:19 PM MST
- Where
- Summit County, 31.59 mi E of Pineview
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.995, -110.581
Nickel-size hail was reported near Meeks Cabin Reservoir, along the Utah/Wyoming border.
Hail, Iron
- When
- July 18, 3:25 PM MST
- Where
- Iron County, 2.76 mi S of Parowan Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.830, -112.820
Penny to nickel size hail was reported near Parowan.
Flash Flood, Washington
- When
- July 18, 4:30 PM MST to 6:30 PM MST
- Where
- Washington County, 2.82 mi NNE of Springdale to 4.71 mi NNE of Silver Reef
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Park/Forest Service
- Coordinates
- 37.220, -112.990
Park rangers reported flash flooding in Zion National Park, particularly in the Pine Creek drainage. The Virgin River had significant rises from Zion National Park down to St. George, with the river gauge at St. George rising from near 30 cfs up to 2310 cfs. Flooding was also reported in several other locations across the county, including Washington City, Bloomington, and St. George, with at least a dozen different roads in these areas receiving some level of flooding throughout the event.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, July 17 to 18, 20151 injured · $2.5 million · EF1 · 39 events
- Lightning Strike in Colorado, July 17, 20151 death · 3 injured · 1 event
- Tornadoes and Flash Flood in Indiana, July 17, 20152 injured · $149,000 · EF1 · 17 events
- Flash Flooding and Debris Flows in California, July 17 to 19, 2015$301,000 · 60 kt wind · 36 events
- Tornadoes and Hail in South Dakota, July 17, 2015EF0 · 100 events
- Flash Flooding and Flood in Arizona, July 17 to 20, 2015$498,000 · 56 kt wind · 16 events
- Excessive Heat in Missouri, July 17 to 19, 201511 injured · 5 events
- Wildfire in California, July 17, 2015$500,000 · 1 event
- Tornado and Flash Flooding in California, July 17 to 21, 20151 injured · $117,000 · EF0 · 14 events
- Hail and Damaging Winds in Kansas, July 17, 2015$75,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Georgia, July 17 to 21, 2015$22,000 · 1 in hail · 34 events
- Damaging Winds and Lightning Strike in Alabama, July 17, 20151 injured · $45,000 · 70 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596913, 596851, 596853, 596940, 596855, 596849, 596850, 596939.